Çukurova University, School of Medicine, Department of Pediatric Emergency, Adana, Turkey.
Çukurova University, School of Medicine, Department of Pediatric Intensive Care, Adana, Turkey.
Poisoning with calcium channel blockers and beta blockers are associated with high mortality and morbidity rates, especially in children. Treatment of poisoning with these drugs includes administration of atropine, glucagon, calcium and inotropic agents as clinically needed; and newer approaches like hyperinsulinemic euglycemia and intravenous lipid emulsion therapies. We herein present two refractory cases of calcium channel blocker and beta blocker poisoning that underwent hyperinsulinemic euglycemia and intravenous lipid emulsion interventions.
A 17-year-old female patient has been brought to our setting unconscious and recalcitrantly hypotensive and bradycardic after taking 8 tablets of 90 mg diltiazem hydrochloride. The patient was given saline, atropine, repeating doses of calcium gluconate, dopamine, noradrenaline, hyperinsulinemic euglycemia treatment, hemodiafiltration, and lipid administration. She achieved a full recovery during follow-up, and was discharged with cure.
A 17-year-old girl, who developed an unresponsive hypotension after ingesting 12 tablets of 12.5 mg carvedilol, 6 – 7 tablets of 450 mg diosmin + 50 mg hesperidin, and 6–7 tablets of 10 mg metoclopramide hydrochloride, was treated with saline, glucagon, calcium gluconate, dopamine, noradrenaline, and administration of hyperinsulinemic euglycemia and lipid. The patient responded well to the treatment, and was discharged with cure.
The newer treatment modality of lipid emulsion has been reported to achieve promising results by several reports in the literature; however, there are a limited number of published cases regarding its use in children. Further studies to assess the pediatric utilization of these treatment approaches are needed.